Hail, Red Willow
- When
- June 14, 10:00 PM CST
- Where
- Red Willow County, 4 mi N of Lebanon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.108, -100.280
Thunderstorms developed over Colorado early in the evening and moved northeast into parts of western Kansas and southwest Nebraska. Hail up to one and a half inches in diameter was reported, along with locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed over Colorado early in the evening and moved northeast into parts of western Kansas and southwest Nebraska. Hail up to one and a half inches in diameter was reported, along with locally heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 14, 5:11 PM CST, 4 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 511 PM MDT SUN JUN 14 2009 .DISCUSSION... 200 PM MDT SUN JUN 14 2009 THICK STRATUS DECK IS CONTINUING TO ERODE OVER THE WESTERN PORTION OF THE FORECAST AREA...AND EXPECT THIS TREND TO CONTINUE EAST AS THE AFTERNOON PROGRESSES. GULF MOISTURE REMAINS IN PLACE WITH LOWER 60S OVER THE CO/KS BORDER AND MIDDLE 60S NEAR HILL CITY WITH MORE MOISTURE ADVECTING TO THE HIGH PLAINS. THUNDERSTORMS HAVE DEVELOPED ACROSS THE FRONT RANGE AND ACROSS SERN COLORADO AND EXPECT THUNDERSTORMS TO STRENGTHEN AS THE AFTERNOON PROGRESSES. KGLD SOUNDING AND HODOGRAPHS BOTH INDICATED A STRONGLY UNSTABLE DAY WITH SURFACE BASED CAPE VALUES REACHING NEARLY 2800 J/KG. 0-1KM SRH VALUES REACH OVER 100 M2/S2 AND 0-3KM APPROACHES OVER 250 M2/S2. THIS WILL BE SUFFICIENT FOR SUPERCELLS TO DEVELOP WITH THE POSSIBILITY FOR LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES. THE GREATEST THREAT FOR TORNADOES WILL BEGIN LATE THIS AFTERNOON THROUGH SUNSET. AFTERWORD...IT LOOKS AS ANOTHER MCS WILL DEVELOP AS THE LLJ INCREASES. LOCALLY HEAVY RAIN WILL AGAIN BE POSSIBLE AS IT PROPAGATES ACROSS THE FORECAST AREA. AREAS THAT HAVE ALREADY RECEIVED LARGE RAINFALL AMOUNTS IN THE PAST FEW DAYS MAY EXPERIENCE LOCALIZED FLOODING. IN THE WAKE OF THE MCS...ENOUGH RESIDUAL MOISTURE WILL BE IN PLACE FOR PATCHY FOG TO DEVELOP THROUGH MID MORNING MONDAY. MONDAY LOOKS TO BE ANOTHER REPEAT OF POSSIBLE SEVERE WEATHER AS MOISTURE AND INSTABILITY REMAINS IN PLACE. THUNDERSTORMS WILL AGAIN DEVELOP IN THE AFTERNOON HOURS WITH THE MAIN THREAT BEING LARGE HAIL...AND DAMAGING WINDS. THE THREAT WILL LAST THROUGH THE LATE EVENING HOURS. PATTERN BEGINS TO CHANGE TUESDAY AS PACNW TROUGH DIGS SOUTH TOWARD SOUTHERN CALIFORNIA AND RIDGE OVER THE SOUTHERN PLAINS AMPLIFIES PUTTING AND END TO THE IMPULSES RIDING OVER THE ROCKIES CAUSING THE SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL WARM INTO THE LOWER TO MIDDLE UPPER 80S BY MID WEEK AND INTO THE 90S TOWARD THE END OF THE WEEK. BURTIS && .AVIATION... 511 PM MDT SUN JUN 14 2009 FOR 00Z TAFS...AVIATION CONCERNS INCLUDE CONVECTION TONIGHT AND LOW STRATUS/FOG DURING THE LATE OVERNIGHT TO EARLY MONDAY MORNING PERIOD. SIGNS THAT AN MCS WAS DEVELOPING IN EASTERN COLORADO THIS AFTERNOON...AND GIVEN VERY MOIST/UNSTABLE AIRMASS AHEAD OF IT IN KANSAS AND NEBRASKA IT SHOULD EASILY BE MAINTAINED ACROSS THE LOCAL AREA. STRONG GUSTY WINDS WILL BE POSSIBLE ALONG/AHEAD OF THE LINE OF STORMS...AS WELL AS LARGE HAIL UNDER STRONGER PRECIPITATION CORES. NOCTURNAL LOW LEVEL JET SHOULD KEEP A THREAT OF THUNDERSTORMS THROUGH AT LEAST 06Z...FOLLOWED BY LOW STRATUS DECK AND FOG INTO MONDAY MORNING. 024 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1034 AM MDT SUN JUN 14 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1034 AM MDT SUN JUN 14 2009 /1134 AM CDT SUN JUN 14 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA AFTER 3 PM CDT (2 PM MDT). LARGE HAIL IN EXCESS OF GOLF BALL SIZE...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE. THERE IS ALSO A THREAT FOR A FEW TORNADOES LATE THIS AFTERNOON AND EARLY THIS EVENING. AS THUNDERSTORMS MOVE EAST AND INCREASE IN COVERAGE OVERNIGHT...LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE. LOCATIONS THAT RECEIVED HEAVY RAIN OVER THE PAST SEVERAL DAYS MAY EXPERIENCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ONCE AGAIN ON MONDAY AFTERNOON AND EVENING. THE PROBABILITY FOR HAZARDOUS WEATHER REMAINS LOW TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING. JRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
640 PM MDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL 2 SE YUMA 40.10N 102.70W
06/14/2009 E0.75 INCH YUMA CO TRAINED SPOTTER
&&
MENTZERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 648 PM MDT SUN JUN 14 2009 COZ090-150145- YUMA COUNTY- 648 PM MDT SUN JUN 14 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ECKLEY...AND MOVING EAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...WINDS TO 50 MPH...AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. BULLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 652 PM MDT SUN JUN 14 2009 COZ091-150145- KIT CARSON COUNTY- 652 PM MDT SUN JUN 14 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 652 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF FLAGLER...AND MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...WINDS TO 50 MPH...LOCALLY HEAVY RAINFALL ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. BULLER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
818 PM MDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 7 NW BURLINGTON 39.38N 102.36W
06/14/2009 E0.88 INCH KIT CARSON CO PUBLIC
&&
MENTZERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
825 PM MDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL 3 NW BURLINGTON 39.34N 102.31W
06/14/2009 E1.50 INCH KIT CARSON CO PUBLIC
MOSTLY DIME SIZED HAIL WITH A FEW PING PONG BALL SIZED
STONES
&&
MENTZERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
951 PM MDT SUN JUN 14 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 7 NE EDSON 39.40N 101.45W
06/14/2009 E1.00 INCH SHERMAN KS TRAINED SPOTTER
&&
MENTZERThe Goodland radar (KGLD), 147 km away, was scanning. The volume nearest the first event began at 04:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169923.